Skip to main content
main-content
Top

Hint

Swipe to navigate through the chapters of this book

2021 | OriginalPaper | Chapter

Congruent Number Triangles with the Same Hypotenuse

Authors: David Lowry-Duda appendix by Brendan Hassett, with an appendix by Brendan Hassett

Published in: Arithmetic Geometry, Number Theory, and Computation

Publisher: Springer International Publishing

share
SHARE

Abstract

In this article, we discuss whether a single congruent number t can have two (or more) distinct corresponding triangles with the same hypotenuse. We describe and carry out computational experimentation providing evidence that this does not occur.
Footnotes
1
The supplement to their paper made this data available in Magma code. We have converted it to a SageMath-friendly format and made it available at https://​github.​com/​davidlowryduda/​notebooks/​blob/​master/​Papers/​largetdata.​sage.
 
Literature
[BBB+00]
go back to reference Christian Batut, Karim Belabas, Dominique Bernardi, Henri Cohen, and Michel Olivier. User’s Guide to PARI-GP. Université de Bordeaux I, 2000. Christian Batut, Karim Belabas, Dominique Bernardi, Henri Cohen, and Michel Olivier. User’s Guide to PARI-GP. Université de Bordeaux I, 2000.
[BCP97]
go back to reference Wieb Bosma, John Cannon, and Catherine Playoust. The Magma algebra system. I. The user language. J. Symbolic Comput., 24(3–4):235–265, 1997. Computational algebra and number theory (London, 1993). Wieb Bosma, John Cannon, and Catherine Playoust. The Magma algebra system. I. The user language. J. Symbolic Comput., 24(3–4):235–265, 1997. Computational algebra and number theory (London, 1993).
[BHPVdV04]
go back to reference Wolf P. Barth, Klaus Hulek, Chris A. M. Peters, and Antonius Van de Ven. Compact complex surfaces, volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer-Verlag, Berlin, second edition, 2004. Wolf P. Barth, Klaus Hulek, Chris A. M. Peters, and Antonius Van de Ven. Compact complex surfaces, volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer-Verlag, Berlin, second edition, 2004.
[Bri68]
go back to reference Egbert Brieskorn. Die Auflösung der rationalen Singularitäten holomorpher Abbildungen. Math. Ann., 178:255–270, 1968. MathSciNetCrossRef Egbert Brieskorn. Die Auflösung der rationalen Singularitäten holomorpher Abbildungen. Math. Ann., 178:255–270, 1968. MathSciNetCrossRef
[Cre97]
go back to reference John E Cremona. Algorithms for Modular Elliptic Curves. Cambridge University Press, 1997. John E Cremona. Algorithms for Modular Elliptic Curves. Cambridge University Press, 1997.
[Elk94]
go back to reference Noam D Elkies. Heegner point computations. In International Algorithmic Number Theory Symposium, pages 122–133. Springer, 1994. Noam D Elkies. Heegner point computations. In International Algorithmic Number Theory Symposium, pages 122–133. Springer, 1994.
[Fal94]
go back to reference Gerd Faltings. The general case of S. Lang’s conjecture. In Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991), volume 15 of Perspect. Math., pages 175–182. Academic Press, San Diego, CA, 1994. Gerd Faltings. The general case of S. Lang’s conjecture. In Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991), volume 15 of Perspect. Math., pages 175–182. Academic Press, San Diego, CA, 1994.
[Gol79]
go back to reference Dorian Goldfeld. Conjectures on elliptic curves over quadratic fields. In Number Theory Carbondale 1979, pages 108–118. Springer, 1979. Dorian Goldfeld. Conjectures on elliptic curves over quadratic fields. In Number Theory Carbondale 1979, pages 108–118. Springer, 1979.
[HKLDW18]
go back to reference Thomas A. Hulse, Chan Ieong Kuan, David Lowry-Duda, and Alexander Walker. A shifted sum for the congruent number problem, 2018. Thomas A. Hulse, Chan Ieong Kuan, David Lowry-Duda, and Alexander Walker. A shifted sum for the congruent number problem, 2018.
[Hon61]
go back to reference Taira Honda. Isogenies, rational points and section points of group varieties. In Japanese journal of mathematics: transactions and abstracts, volume 30, pages 84–101. The Mathematical Society of Japan, 1961. Taira Honda. Isogenies, rational points and section points of group varieties. In Japanese journal of mathematics: transactions and abstracts, volume 30, pages 84–101. The Mathematical Society of Japan, 1961.
[Rei97]
go back to reference Miles Reid. Chapters on algebraic surfaces. In Complex algebraic geometry (Park City, UT, 1993), volume 3 of IAS/Park City Math. Ser., pages 3–159. Amer. Math. Soc., Providence, RI, 1997. Miles Reid. Chapters on algebraic surfaces. In Complex algebraic geometry (Park City, UT, 1993), volume 3 of IAS/Park City Math. Ser., pages 3–159. Amer. Math. Soc., Providence, RI, 1997.
[Rog00]
go back to reference Nicholas F Rogers. Rank computations for the congruent number elliptic curves. Experimental Mathematics, 9(4):591–594, 2000. Nicholas F Rogers. Rank computations for the congruent number elliptic curves. Experimental Mathematics, 9(4):591–594, 2000.
[Rog04]
go back to reference Nicholas F. Rogers. Elliptic curves x(3) + y(3) = k with high rank. PhD thesis, 2004. Accessed through ProQuest Dissertations and Theses; Last updated 2020-05-06. Nicholas F. Rogers. Elliptic curves x(3) + y(3) = k with high rank. PhD thesis, 2004. Accessed through ProQuest Dissertations and Theses; Last updated 2020-05-06.
[WDE+14]
go back to reference Mark Watkins, Stephen Donnelly, Noam D Elkies, Tom Fisher, Andrew Granville, and Nicholas F Rogers. Ranks of quadratic twists of elliptic curves. Publications Mathématiques de Besançon, (2):63–98, 2014. Mark Watkins, Stephen Donnelly, Noam D Elkies, Tom Fisher, Andrew Granville, and Nicholas F Rogers. Ranks of quadratic twists of elliptic curves. Publications Mathématiques de Besançon, (2):63–98, 2014.
[Zag89]
go back to reference Don Zagier. Elliptische Kurven: Fortschritte und Anwendungen. Max-Planck-Institut für Mathematik, 1989. Don Zagier. Elliptische Kurven: Fortschritte und Anwendungen. Max-Planck-Institut für Mathematik, 1989.
Metadata
Title
Congruent Number Triangles with the Same Hypotenuse
Authors
David Lowry-Duda appendix by Brendan Hassett
with an appendix by Brendan Hassett
Copyright Year
2021
DOI
https://doi.org/10.1007/978-3-030-80914-0_18

Premium Partner